Changing my chemotherapy regime..

It has been three weeks since I received my first cycle of ESHAP and a lot has happened and changed since.. so here goes my summary of events..

Thankfully after coming out of hospital and with the help of medication the swelling around my belly (water retention) came down. My nausea has also been well controlled which has been a relief..

I felt it was going really well.. that was the case for the first few days of being home.. then in the early hours of one morning, I was awoken by a noise in my ears.. a ringing.. a high pitched sound.. like a broken radio/tv.. a constant beep + shushhhhh noise.. in fancy medical terms its known as ‘tinnitus’… in lay mans terms: a very frustrating noise in your ears leaving you wanting to scream and poke at your ears so it goes away – do not do this! 

This noise in my ears has persisted now for over two weeks.. it has become part of my life.. I can’t remember what it was like to hear without a constant background noise drilling in your head.. for a few days I thought it had improved and was hardly there, im not sure if it was just me getting used to it.. but this morning i woke up at 6am with this noise ringing away in my ears like a alarm.. it can be so exhausting as i feel I cant get any good sleep and that in turn leaves me with a migraine.. during the day it’s manageable because other noises distract me, but at night and in the morning when everyone is asleep and the house is pitch silent, thats when this noise is unbearable.. I just wish I had a remote or something which could switch it off…

So noise in my ears (tinnitus).. what is it all about? Well.. unfortunately one of the chemotherapy drugs i had (Cisplatin) can cause damage to the inner ear (ototoxicity).. that occurs in 40% of adults who have this drug (check me out! Knowing these figures.. geek!).. and yes unfortunately as per usual i like to fall in the lower percentages and get every side effect.. 

My haematology team sent me to the Ear nose and throat specialist and i had a hearing test.. that involved wearing head phones and each time i heard a noise through the headphone i had to press a button… thankfully my hearing test came back normal.. i am still not deaf.. I can still hear you all (*smirks*)..

After having my hearing test I was seen by my haematologist in my local hospital who told me I should be okay to continue with the same chemotherapy regime (ESHAP) but have the dose of Cisplatin reduced (the drug causing the noise in my ears). However i was referred to be seen by the haematology team at a hospital in central London which has a specialist cancer unit – basically this hospital is at the top of their game..

So off i went to this hospital.. which for me as a patient is very exciting.. its on par with being sent to a chocolate factory (if you love chocolate like me).. as a patient you want to be seen and treated in the best place.. and this hospital is fancy and shiny and sparkly… (the kid in me comes out..).. but most importantly its a research centre and has pioneering treatments which no other hospital in the UK has…


My consultation with the haematologist at this hospital was a lengthy one.. fortunately i had my mum, younger sister and one of my best friends F.Jichi with me, which helps when there is a lot of information to take in.. This is what i learnt..

1) my lymphoma falls into the rarer category of “chemotherapy resistant lymphoma” – as my cancer came back so quickly it means chemotherapy doesnt work as well on me

2) due to the ringing in my ears (tinnitus) it is not safe for me to continue with the same chemotherapy regime (ESHAP) as another dose of this chemotherapy can make me permanently deaf.. the ringing in my ears is a sign that there has been damage to my ears even though my hearing test was normal..

3) i have to change to a different chemotherapy regime called IVE.. different drugs.. different side effects.. my third chemotherapy regime.. it feels like i would have tried every chemotherapy drug by the time i get better!

4) if my cancer responds to the chemotherapy i will have a bone marrow transplant using my own stem cells.. and if this is successful there is a 60% chance i will stay well, and a 40% chance my cancer will come back again…

5) if my cancer doesn’t respond to this new chemotherapy regime i will need to try different drugs and i will then need a bone marrow donor.. my sisters have a 25% chance of being a match.. everyone else including my parents have a one in a million chance of being a match (nice..)

6) I will start my new chemotherapy regime in the next few days as soon as there is a bed for me in hospital (i am at home at the moment)

That is all I can remember from the consultation.. 

I left the clinic room feeling okay.. but when i got home.. i broke down.. i held onto my fiancé and just cried on his shoulder uncontrollably.. i am not a weak person, i am not negative at all and i am not scared.. i am just mentally exhausted.. and really disappointed that things just dont seem to be working out.. it is tiring.. 
What really upset me was reading that one of the drugs in the new chemotherapy regime IVE (Ifosfamide) has a 10-15% chance of causing encephalitis (inflammation and swelling of the brain) which can lead to seizures (fits), coma and very rarely death. I will therefore be started on a drug to prevent fits (phenytoin) before having the chemotherapy… I am not a pessimist.. but having had so many side effects from my treatments so far I would not be surprised if i react badly to this new chemotherapy drug! I pray it will go smoothly.. it will.. it will.. thats what i keep repeating!

Hairloss is something else i want to talk about – my experience this time has been different.. but i think i have talked a lot today and will leave that for a separate post.
Always ending on a happy note..
Big thank you to everyone who has read my article on the muslim vibe and for the comments which i have read but not managed to reply to.. and a massive thank you to everyone who has been in touch your support means a lot to me! A special thanks to the team at Muslim vibe and specifically Salim for asking me to share my story.

The link to the article: https://themuslimvibe.com/featured/a-doctors-journey-fighting-against-cancer

(I will also put the link up in my blogs main menu for ease)
Thank you to my beloved cousin Seja and her husband for visiting and for these beautiful flowers.. i love you!


My amazing best friends Jumanah and Zahra who are always by my side through the thick and thin.. thank you for keeping me company and for the gorgeous plant and cute clementine tree.. love you so much!


My beautiful best friend jich.. thank you for coming to my appointment with me, for always talkng sense into me, and for trying to fatten me up with this scrumptious cake! I loveeee you!!

To everyone following my journey.. thank you for your support.. my love and prayers for everyone… may you all be blessed with eternal happiness.. sending you lots of positive energy hope and smiles!

5 thoughts on “Changing my chemotherapy regime..

  1. I’m so sorry about the tinnitus. 😩 I know how absolutely frustrating it can be. It’s good that they are reducing the amount of the drug that caused it. I know it’s so very hard…but you have got this. I know you do. Stay strong. Always in my prayers. 🙏

    Like

  2. Milad, it’s alright to breakdown and not feel so positive at all times. It’s only natural and human to feel that way. Lots of love and prayers your way x

    Like

  3. Milad,
    You will beat this, you are a strong lady.
    I’m running a half marathon to support you. 😘🏃‍♀️

    Like

  4. You are incredible. May Allah keep giving you this beautiful strength that emanates so clearly from you. Praying this is the last hurdle and you are granted full health for the rest of your long life inshaAllah.

    Like

  5. What a beautiful soul Fatima Jichi is! Milad you will survive and fight and never see this thing again. You will be stronger than you have ever been. Feeling emotional is expected and absolutely natural. ًYou will look back at this in another 2 or 3 decades and think wow I’m a strong survivor.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s